There have been headlines over and over about how acid reflux medications can affect bone health. Now research is also indicating that these types of medications may also cause deficiencies of vitamin B-12.
Vitamin B-12 keeps the body's nerve and blood cells healthy, makes DNA and prevents megaloblastic anemia. In order for the body to adequately absorb B-12, there has to be hydrochloric acid present in the stomach. The reduction of this acid by acid reflux medications can cause a deficiency.
Symptoms of B-12 deficiency are tiredness, weakness, constipation, loss of appetite or tingling in the extremities. Deficiencies of B-12 should be treated quickly because it can cause permanent nerve damage even in those who do not go on to develop anemia.
Due to the lack of acid present in the stomach of those on PPI medications, oral supplementation of B-12 may not be as effective as other methods. Nasal gels or, more frequently, B-12 shots can help to correct a deficiency.
If you are on PPI medications discuss B-12 deficiency with your physician. They may want to monitor your levels and clinical symptoms. People at an even higher risk for deficiency such as those with digestive disorders, or who do not eat animals or animal products, should be checked even more frequently.
An ounce of prevention is worth a pound of cure.
Published On: March 05, 2014